Lake St. Clair, 2003

Marine Thunderstorm Wind in Lake St. Clair, July 8, 2003

July 8, 2003 · NWS DTX · 1 event in 1 county or zone

1 marine thunderstorm wind, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 8, 3:15 AM EST, 10 hours 37 minutes earlier.

Area forecast discussion, Jul 8, 3:15 AM EST, 10 hours 37 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
415 AM EDT TUE JUL 8 2003

00Z RAOBS/WATER VAPOR LOOP SHOW FAST ZONAL FLOW ACROSS THE GREAT
LAKES...WITH 90KT 300MB JET AXIS ACROSS LAKE WINNIPEG/LAKE SUPERIOR.
VORT ENERGY OVER LOWER MICHIGAN AND NEBRASKA...WITH NEXT SHORTWAVE
MOVING ONSHORE ACROSS THE PACIFIC NORTHWEST. SURFACE ANALYSIS SHOWS
COLD FRONT PUSHING INTO THE NORTHERN CWA...WITH UP TO A 10F DROP IN
DEWPOINTS ASSOCIATED WITH IT. REGIONAL RADARS/SATELLITE SHOW A
CLUSTER OF STORMS MAKING FAST PROGRESS ACROSS THE SOUTHERN CWA/OHIO
VALLEY...WITH AREAS UPSTREAM ACROSS NEBRASKA/SOUTH DAKOTA DEVELOPING
EASTWARD ALONG THE BOUNDARY INTO IOWA.

FIRST QUESTION WITH THIS PACKAGE REVOLVE AROUND THUNDERSTORM CHANCES
TODAY/TONIGHT ASSOCIATED WITH CONVECTION ALONG THE FRONT AS IT
SLOWLY DROPS SOUTHWARD. NO 00Z/03Z MODEL HAD A GOOD HANDLE ON AREAL
COVERAGE AND/OR PLACEMENT OF ONGOING CONVECTION HERE AND UPSTREAM.
CURRENT STORMS ACROSS THE SOUTHERN CWA WILL CLEAR THROUGH WITHIN AN
HOUR OR TWO. HOWEVER WE COULD SEE ADDITIONAL DEVELOPMENT ALONG THE
FRONT...AIDED BY WEAK 850-500MB QVECTOR CONVERGENCE. WAS TEMPTED TO
MENTION A CHANCE TSRA JUST FOR THIS AFTERNOON WHEN WE WILL SEE THE
BEST DESTABILIZATION...BUT GIVEN STORMS DEVELOPING ACROSS IOWA OVER
THE PAST HOUR AND SOME ISOLATED ENHANCED CLOUD TOPS INTO ILLINOIS IT
COULD BE A TIMING MORE LIKE LATE MORNING. WHEN COMBINED WITH TSRA
THAT MAY STICK AROUND TIL ZONE ISSUANCE TIME...WILL MENTION
CHANCE/SCATTERED THUNDERSTORMS FOR THE WHOLE PERIOD. SEVERE THREAT
DOES NOT LOOK AS IMPRESSIVE FOR TODAY AS CURRENT INDICATIONS ARE FOR
THE FRONT TO MAKE MORE SOUTHWARD PROGRESS ACROSS THE STATE...
FOCUSING BEST INSTABILITY SOUTH OF THE STATE. 700-500MB LAPSE RATES
ARE NEAR 7C/KM BUT BEST SURFACE MOISTURE/DEWPOINTS ARE SUPPRESSED
SOUTH. WIND FIELD IS NEARLY UNIDIRECTIONAL WITH ABOUT 30 M/S SPEED
SHEAR AT ITS PEAK. ETA TRIES TO SHOW THE FREEZING LEVEL ACTUALLY
DROPPING BELOW 13KFT...BUT UPSTREAM OBSERVATIONS AT GRB/APX ARE MORE
IN LINE WITH 14KFT. DESPITE BEING EVEN LESS CLEAR CUT THAN PREVIOUS
DAYS...STILL FEEL THERE IS A MINIMAL CHANCE FOR SEVERE WEATHER...
MAINLY CONFINED TO THE FAR SOUTHERN CWA. WITH FRONT MAKING BETTER
PROGRESS THROUGH THE CWA...DROPPED HIGHS ACROSS THE NORTH BY A
COUPLE DEGREES.

POOR HANDLING OF CURRENT CONVECTION WILL HAVE A CONTINUED IMPACT ON
THE FORECAST FOR TONIGHT. VORT ASSOCIATED WITH/INDUCED BY CONVECTION
OVER NEBRASKA/SOUTH DAKOTA WILL TRACK EAST/SOUTHEAST TOWARD THE
STATE BY TONIGHT. GFS LOOKS TO HAVE A BETTER HANDLE ON THIS IN THE
NEAR TERM...AS CLUSTER OVER SOUTH DAKOTA STRENGTHENS AS ONE OVER
NEBRASKA WEAKENS. AS THIS TRANSLATES EASTWARD...GFS IS FARTHER NORTH
WITH PRECIPITATION TONIGHT...WHILE ETA BARELY BRINGS ANY INTO THE
SOUTHERN CWA. CURRENT FORECAST FEATURES CHANCE POPS IN THE NORTHERN
CWA WITH LIKELY IN THE SOUTH. THIS SEEMS PRETTY REASONABLE AND WILL
LET IT FLY WITH MINOR TWEAKS TO PLACEMENT AND POPS. WILL ALSO HOLD
ON TO A LOW CHANCE FOR WEDNESDAY MORNING BEFORE THE SURFACE HIGH
BUILDING ACROSS THE NORTHERN GREAT LAKES TAKES OVER MOMENTARILY.

SIGNIFICANT MODEL DIVERGENCE AT LEAST IN THE ETA WITH HANDLING OF
THE SYSTEM CURRENTLY MOVING ONSHORE OVER THE PACIFIC NORTHWEST.
WHEREAS PREVIOUS TWO RUNS FEATURED A WAVE ALONG THE FRONT PASSING
SOUTH OF THE REGION...CURRENT RUN DEVELOPS A COMPACT UPPER LOW WITH
STRONG SURFACE REFLECTION FARTHER NORTH. CONSEQUENTLY BY THURSDAY WE
SEE SOME FLAVOR OF A 1000MB LOW OVER LOWER MICHIGAN AS OPPOSED TO A
1016MB RIDGE. /INTERESTINGLY THE 06/12Z RUN OF THE ETA SHOWED A
SIMILAR TYPE OF FEATURE...ALTHOUGH STILL TO THE WEST./
ALTERNATELY...THE GFS HAS BEEN SHOWING THIS SORT OF FEATURE SINCE
ABOUT THE 00Z RUN ON 7/6...BUT JUST HAS BEEN ALL OVER THE PLACE WITH
THE EXACT TRACK THE SYSTEM TAKES. CURRENT SUITE OF MODELS IS IN
SURPRISING AGREEMENT WITH THE CONTINUITY CHANGES SEEN
RECENTLY...WITH NGM/CANADIAN/MM5 ALSO SIMILAR TO ETA/GFS. THIS TREND
TOWARD A STRONG SYSTEM MOVING THROUGH THE PLAINS SEEMS
REASONABLE...AS CURRENT RUNS APPEAR STRONGER IN THEIR ANALYSIS OF
THE SHORTWAVE AS IT MOVES ONSHORE INTO THE MORE DENSE OBSERVATIONAL
NETWORK. HOWEVER DO NOT BUY INTO THE ETA IDEA OF SUDDENLY CUTTING
OFF A COMPACT UPPER LOW OVER THE PLAINS/WESTERN GREAT LAKES ON
WEDNESDAY. GIVEN THE UPPER ENERGY PATTERN AND JET PLACEMENT...PREFER
THE GFS IDEA OF A MORE OPEN WAVE /ALTHOUGH STRONGER SEEMS REASONABLE
GIVEN THE AMPLIFYING PATTERN/. CONSEQUENTLY WILL LEAN TOWARD THE GFS
QPF PATTERN...ONLY BRINGING IN A LOW CHANCE OVERNIGHT WEDNESDAY
NIGHT /AS OPPOSED TO AROUND A WIDESPREAD INCH OF QPF INDICATED BY
ETA/ WITH MODERATE CHANCE ON THURSDAY. GFS INDICATES ADDITIONAL
ENERGY DROPPING DOWN THE BACKSIDE OF THE TROUGH...AND DOES CUTOFF A
LOW OVER THE NORTHERN GREAT LAKES ON FRIDAY. AGAIN THIS SEEMS MORE
REASONABLE GIVEN THE UPPER PATTERN. AGAIN ETA/GFS ARE SIMILAR WITH
THE PLACEMENT AND GENERAL STRENGTH OF THE UPPER TROUGH. SOMEWHAT
CONCERNED ABOUT POPS BEYOND THURSDAY...GIVEN INCREASING INSTABILITY
WITH COLD POOL MOVING OVERHEAD. WE COULD SEE SOME SHOWERS DEVELOP
ESPECIALLY GIVEN DIURNAL HEATING. HOWEVER GIVEN RECENT BREAKS FROM
CONTINUITY IT SEEMS REASONABLE TO WAIT ANOTHER RUN BEFORE FIDDLING
WITH GRIDS THAT FAR INTO THE EXTENDED.

.DTX...NONE.

BRAVENDER

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, Jul 8, 10:50 AM EST, 3 hours 2 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-091200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1150 AM EDT TUE JUL 8 2003

...SEVERE THUNDERSTORM WATCH NUMBER 680 IS IN EFFECT UNTIL 5 PM EDT
GENERALLY ALONG AND SOUTH OF M 59...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN AREA OF THUNDERSTORMS OVER SOUTHERN LAKE MICHIGAN WILL TRACK INTO
SOUTHEAST LOWER MICHIGAN THIS AFTERNOON AT AROUND 30 MPH. THESE STORMS
ARE EXPECTED TO INTENSIFY AS THE ATMOSPHERE ACROSS THE AREA DESTABILIZES
FROM THE HEATING OF THE AFTERNOON. SEVERE STORMS WILL BE POSSIBLE...
WITH THE MAIN HAZARD BEING DAMAGING WINDS IN EXCESS OF 60 MPH.

THESE THUNDERSTORMS WILL AFFECT AREAS GENERALLY FROM M 59 SOUTH...
APPROACHING THE HOWELL AND ANN ARBOR AREAS BY 1 PM...AND CROSSING
METRO DETROIT BETWEEN 2 AND 4 PM. THESE THUNDERSTORMS ARE MOVING ALONG
AND SOUTH OF A COLD FRONT WHICH IS SLOWLY SAGGING SOUTH THROUGH THE
AREA.

ADDITIONAL THUNDERSTORMS WILL DEVELOP ACROSS THE AREA TONIGHT...AND
AFFECT AREAS MAINLY FROM I 94 SOUTH. SEVERE WEATHER WILL AGAIN BE
POSSIBLE. THESE THUNDERSTORMS WILL FORM ALONG AND JUST NORTH OF THE
AFOREMENTIONED FRONT...WHICH IS EXPECTED TO BECOME STATIONARY NEAR
THE SOUTHERN MICHIGAN BORDER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A CHANCE OF THUNDERSTORMS WILL LINGER INTO WEDNESDAY MORNING OVER
THE FAR SOUTHERN COUNTIES...NEAR AND SOUTH OF A DETROIT TO ANN ARBOR
LINE...AS BUILDING HIGH PRESSURE OVER THE NORTHERN GREAT LAKES
SUPPRESSES THE COLD FRONT FARTHER TO THE SOUTH. NO SEVERE
THUNDERSTORMS ARE EXPECTED. A CHANCE OF THUNDERSTORMS...NOT
SEVERE...WILL RETURN TO ALL OF SOUTHEAST MICHIGAN LATE WEDNESDAY
NIGHT...AS A LOW PRESSURE SYSTEM APPROACHES LAKE MICHIGAN FROM THE
WEST.

A CHANCE OF THUNDERSTORMS WILL CONTINUE THURSDAY...AS THE LOW
PRESSURE SYSTEM MOVES ACROSS LOWER MICHIGAN. SEVERE THUNDERSTORMS
ARE POSSIBLE.

FINALLY...ANOTHER CHANCE OF THUNDERSTORMS WILL OCCUR SUNDAY.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY.
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)

GURNEY

In the hours before

Local storm report, Jul 8, 1:30 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
230 PM EDT TUE JUL 8 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0205 PM    MANCHESTER                MI   WIND DAMAGE
07/08/03   WASHTENAW                      A 9 INCH DIAMETER TREE
                                          LIMB BLOWN DOWN.REPORTED BY
                                          LAW ENFORCEMENT

0214 PM    0.5 N MANCHESTER          MI   62 MPH TSTM WIND GUST
07/08/03   WASHTENAW

0205 PM    3 W MANCHESTER            MI   WIND DAMAGE
07/08/03   WASHTENAW                      A 2.5 FOOT DIAMETER TREE
                                          WAS BLOWN OVER.REPORTED BY
                                          SPOTTERS

SC

Event by event

1 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Detroit River

When
July 8, 1:52 PM EST
Where
Detroit River marine zone, Detroit River Light
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake St. Clair in 2003Every state in 2003This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5367015.